Respiratory failure requiring extracorporeal membrane oxygenation after sodium phosphate enema intoxication

Eur J Pediatr. 2003 Jul;162(7-8):517-519. doi: 10.1007/s00431-002-0987-8. Epub 2003 May 24.

Abstract

A variety of adverse effects are associated with the use of hypertonic sodium phosphate enemas and laxatives in children. We describe an unusual case of phosphate enema toxicity in a child that resulted in cardiopulmonary failure necessitating the use of extracorporeal membrane oxygenation. The toxicity associated with hypertonic sodium phosphate enemas is reviewed.

Conclusion: Hypertonic sodium phosphate enemas can cause cardiopulmonary failure.

Publication types

  • Case Reports

MeSH terms

  • Enema / adverse effects*
  • Extracorporeal Membrane Oxygenation*
  • Humans
  • Infant
  • Male
  • Phosphates / adverse effects*
  • Respiratory Insufficiency / chemically induced*

Substances

  • Phosphates
  • sodium phosphate